Translator Disclaimer
1 April 2018 Odd degree number fields with odd class number
Wei Ho, Arul Shankar, Ila Varma
Duke Math. J. 167(5): 995-1047 (1 April 2018). DOI: 10.1215/00127094-2017-0050


For every odd integer n3, we prove that there exist infinitely many number fields of degree n and associated Galois group Sn whose class number is odd. To do so, we study the class groups of families of number fields of degree n whose rings of integers arise as the coordinate rings of the subschemes of P1 cut out by integral binary n-ic forms. By obtaining upper bounds on the mean number of 2-torsion elements in the class groups of fields in these families, we prove that a positive proportion (tending to 1 as n tends to ) of such fields have trivial 2-torsion subgroups in their class groups and narrow class groups. Conditional on a tail estimate, we also prove the corresponding lower bounds and obtain the exact values of these averages, which are consistent with the heuristics of Cohen and Lenstra, Cohen and Martinet, Malle, and Dummit and Voight. Additionally, for any order Of of degree n arising from an integral binary n-ic form f, we compare the sizes of Cl2(Of), the 2-torsion subgroup of ideal classes in Of, and of I2(Of), the 2-torsion subgroup of ideals in Of. For the family of orders arising from integral binary n-ic forms and contained in fields with fixed signature (r1,r2), we prove that the mean value of the difference |Cl2(Of)|21r1r2|I2(Of)| is equal to 1, generalizing a result of Bhargava and the third-named author for cubic fields. Conditional on certain tail estimates, we also prove that the mean value of |Cl2(Of)|21r1r2|I2(Of)| remains 1 for certain families obtained by imposing local splitting and maximality conditions.


Download Citation

Wei Ho. Arul Shankar. Ila Varma. "Odd degree number fields with odd class number." Duke Math. J. 167 (5) 995 - 1047, 1 April 2018.


Received: 5 December 2016; Revised: 11 August 2017; Published: 1 April 2018
First available in Project Euclid: 3 March 2018

zbMATH: 06870399
MathSciNet: MR3782066
Digital Object Identifier: 10.1215/00127094-2017-0050

Primary: 11R29
Secondary: 11R45

Keywords: arithmetic statistics , binary n-ic forms , class groups , Cohen–Lenstra heuristics , narrow class groups , number fields

Rights: Copyright © 2018 Duke University Press


This article is only available to subscribers.
It is not available for individual sale.

Vol.167 • No. 5 • 1 April 2018
Back to Top